Possible Causes of Lumps Long After Cosmetic Filler Application, and the Importance of Diagnosis

Possible Causes of Lumps Long After Cosmetic Filler Application, and the Importance of Diagnosis


Thank you for your question. You submitted 2 photos and you state in your
question that you received Radiesse injections in the chin approximately 13 months prior. And you’re describing the awareness of lumps
in your chin from that time forward although you are not specific about the duration and
any changes along the way and you are asking about what your options are including surgery. Well, I can certainly give you my perspective
on how I evaluate people like yourself who come to my practice. A little bit of background, I’m a Board-certified
cosmetic surgeon and Fellowship-trained oculofacial plastic and reconstructive surgeon. I’ve been in practice in Manhattan and Long
Island for over 20 years. I use Radiesse as well as the hyaluronic acid
fillers and Juvederm and Restylane and as well as natural fillers derived from platelet-rich
plasma (PRP). And so I have a lot of experience in this
area plus I have dealt with a lot of complications of fillers. People have come here from all over the world
for me to manage a few unique issues including problems related to fillers that created inflammation
and scarring and as well as fillers which have become lumpy and irregular. So, I’ll kind of guide you a little bit
on my evaluation for someone like yourself. So to begin with, I would first ask if this
irregularity or this elevation was present from the time that you had the injectable
placement. Now, there is a basis for this. Very often, when people get injectables, initially
the injectables feel lumpy and irregular and often with just facial movement and sometimes
with massage, this softens and then blends. Now that being said, what I would be first
and foremost concerned about is whether or not you’re dealing with a situation where
the material was more well integrated or maybe slightly lumpy in the beginning and these
areas have become more lumpy over time or become more swollen. So my first thought is to first eliminate
the possibility of a low grade infection which is referred to as a biofilm. Now a biofilm is something that’s becoming
more and more common as the popularity of fillers grows and what a biofilm essentially
is a low grade infection typically from the skin. Literally the bacteria lives on the material
and hibernates in a way that creates what is often described in other areas such as
breast augmentation or in facial implants, a capsule and that capsule becomes hardened
and it takes a lot of work or to address this type of issue. So, I wouldn’t say that necessarily that
this is a biofilm but it is something to consider. Other things to be aware of is of course if
the material becomes just the nodule or doesn’t go away, it could be a capsule formed around
it and not a biofilm and it might be worthwhile considering excision. However in this area, excision can be potentially
disfiguring. So you are looking at some more evaluation
that requires a one on one consultation in order to really determine what the issue is. In our practice, we have helped a lot of people
in a lot of different ways not specifically just the Radiesse but also with hyaluronic
acid fillers. In some situations, these fillers did need
to be removed and in other situations, they were managed as biofilms through the application
of a combination of materials to dissolve as well as the use of antibiotics and continuous
monitoring. This is not something that you just jump into
and do something. You really need to get some opinion if this
particular issue has gone from stable to okay or to be in a situation where it is nodular
and inflamed. Again, this is not readily apparent from just
the question and the photo but what I want to make sure is you at least learn about this
as a possibility. I would recommend that you and the physician
or the provider who did the original injections to learn about what specifically what the
material was. You may want to connect and ask if there were
any other people who had similar reactions. This is not necessarily just the things I
mentioned. There could be something with the material
from the batch of injectables that were provided. There are more than a few possibilities. And in the simplest, it may be just irregular
distribution of this material. I do want to give you a little understanding
about what Radiesse is. Radiesse is a combination of a gel vehicle
with a material called calcium hydroxyapatite. Calcium hydroxyapatite is a fine powder that
is similar to what makes up bone. And in general, its benefit is a longer lasting
filler. The challenge is that it might stay in your
body longer than you would want to. So that being said, there are some possibilities
of how to manage and it does require proper examination in order to make the right determination. So find a doctor with experience with these
types of filler problems or issues and if the first doctor isn’t able to assist you,
of course ideally you want to go back to the original doctor and at least figure out if
there is something they can do to help overcome this issue. I am assuming you went prior to the 13 months
but again that wasn’t elaborated in your question. So I hope that was helpful, I wish you the
best of luck and thank you for your question.

3 Comments

  • The Foreigner says:

    Hi doc, got a few questoons for you. Any idea how long it may take for lumpy irregularities from Radiesse near the orbital rim to soften and blend after initial procedure? Have you ever heard of the hyalorinase working to dissolve Radiesse?

  • The Foreigner says:

    Also any estimate how long before the Radiesse starts to set and massage may no longer help? Would it be dangerous or even worth trying to lance any lumps and attempt to deflate excess volume before this time? Are patients more likely to have long term lumps in thin areas, such as the orbital rim? Great videos! I have really learned a lot watching them and reading your commentary,, thanks so much.

  • Jenna Iriana says:

    hi Doctor! so I just had a Juvederm Volbella on my upper eyelid yesterday and right after the treatment I notice there was (and has been) a mild lump. I asked the injector and she said it’s fine as it will blend overtime. but I’m still wonder if it’s the lump from the trauma or the improper placement of the filler itself. will it really blend overtime? but how long does it generally take to blend? and is there any way to speed up the disappearance of the lump, but I’m afraid to massage it as I heard that it can cause the filler to migrate elsewhere or decrease the longevity of the filler? second question, I’ve been so paranoid that there might be a complication in the future, despite the treatment I had yesterday seems to go well so far, no significant swelling/bruising or whatsoever, only the mild lump, but I just want to be more cautious about any possible adverse event, so what can be done to avoid the complication that might happen over the next certain period of time during the effect of the filler? thank you

Leave a Reply

Your email address will not be published. Required fields are marked *